What you need to know about physiotherapy and podiatry.
Cancer treatment can cause side effects that may affect the feet. In our podiatry clinic, we have noticed a growing number of chemotherapy patients seeking treatment for their skin and nail conditions. Here are the most common side effects:
Hand-foot syndrome is a skin reaction that occurs when cancer drugs leak out of the small blood vessels into the surrounding healthy cells. This affects the palms of the hands and soles of the feet.
Signs and symptoms of hand-foot syndrome include:
What can I do for my feet?
These signs and symptoms can worsen with exposure to heat and friction. Here are some steps to reduce the severity of the condition:
Peripheral neuropathy is a set of symptoms caused by damage to the peripheral nerves (nerves that carry sensations to the brain and control the movement of our arms and legs).
Signs and symptoms of CIPN affecting the feet include:
What can I do for my feet with CIPN?
As you are unable to feel your feet well, it is important to take extra care:
Lymphoedema is the build-up of fluid in soft tissues, where the lymph system is damaged or blocked by cancer or cancer treatment (eg. removal of lymph nodes, radiation). This build-up of fluid causes swelling, usually in the arms or legs.
How do I prevent my lymphoedema from worsening?
People with lympheodema are more prone to infections. Therefore, it is important to take care of the skin and nails well, to prevent infections.
Some changes that occur include:
How do I care for my toenails?
If you or your loved ones experience any of these conditions, inform your doctor right away for immediate management to prevent the conditions from getting worse. Come to us if you have ingrown toenails or need advice on how to care for your skin!